Alert archive / Iowa / Special Weather Statements in 2018
Special Weather Statement, NWS Omaha, NE
NWS Omaha, NE issued this special weather statement at Aug 6, 2018, 2:21 AM CDT for Harrison County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2018, 2:21 AM CDT (07:21 UTC)
- Expired
- Aug 6, 2018, 2:45 AM CDT
- In force
- 24 min
- Issued by
- NWS Omaha, NE
County Harrison County, IA
The radar
The Omaha radar (KOAX), 54 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 7.4 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -158 J/kg
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 12.2
The text
As transmitted.
799 WWUS83 KOAX 060721 SPSOAX Special Weather Statement National Weather Service Omaha/Valley Nebraska 221 AM CDT MON AUG 6 2018 IAZ055-056-NEZ034-045-060745- Shelby IA-Harrison IA-Burt NE-Washington NE- 221 AM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR HARRISON...WEST CENTRAL SHELBY... SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 245 AM CDT... At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Mondamin, or 34 miles north of Omaha, moving east at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Logan, Mondamin, Persia, Modale, Pisgah, Woodbine, Dunlap, Magnolia, Little Sioux, Schaben Park, Willow Lake Recreation Area and Historical Village Welcome Center. LAT...LON 4160 9619 4182 9620 4185 9554 4156 9554 TIME...MOT...LOC 0721Z 268DEG 39KT 4176 9597 $$ MEAD
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Aug 6, 12:31 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 6, 12:31 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1231 AM CDT Mon Aug 6 2018 .SHORT TERM...(Tonight through Wednesday) Issued at 333 PM CDT Sun Aug 5 2018 Chance for thunderstorms tonight through Tuesday morning is the main highlight of the forecast, with the potential for severe convection tonight the primary concern. A messy surface pattern was noted across the region this afternoon, owing to initial early morning convection and continued development this afternoon. It appears synoptic front lies from southwest Minnesota into north central Nebraska then to surface low in southwest Nebraska. A secondary boundary northeast-southwest across northeast Nebraska looks to be the result of previous convection. Moisture was pooling near both these boundaries with dew points near 70F across northeast Nebraska. Lapse rates are not impressive where convection is firing in northeast Nebraska, and where lapse rates are highest, inhibition is stout. Aloft, flow is west-southwest with several weak perturbations rolling through the flow. Each of these will promote mid level warm advection and some minor lift to keep convection bubbling up from time to time through the evening. As cap gradually weakens with time, a few strong to severe storms could become rooted more closely to the boundary layer and tap low level shear near frontal boundary. It appears there is some consensus from meso scale model output that a few supercell structures could develop between 6 and 8 PM in northeast Nebraska, with an attendant risk of large hail, winds and perhaps an isolated tornado. An additional chance for severe storms comes overnight as a stronger impulse currently rolling through Wyoming helps to trigger convection in the High Plains this evening. Models indicate a potential for forward-propagating MCS to hold together across the state, favoring the northern half of our area in the 06-12Z timeframe with a risk for damaging winds. This is similar to what occurred last night across South Dakota into Iowa. Any convection that rolls through after midnight tonight should be gradually exiting to the east Monday morning. Cold front will then settle into our southern CWA behind complex, offering a focus for additional development later in the day Monday. MLCAPE will likely top 2000 J/kg in southeast Nebraska and southwest Iowa Monday afternoon, with shear still in the 40kt range. Will have to overcome warm temperatures aloft in our area as better forcing appears to be our east. However main mid level trough will be swinging through the Plains overnight, increasing lift near and north of frontal zone, so continued and somewhat higher thunderstorm chances come Monday night. As trough moves east on Tuesday, lingering morning convection should end before noon. Subsidence on back side and cooler high pressure settling south should bring an end to precip chances. Surface high remains overhead into Wednesday as well, thus will keep forecast dry then. .LONG TERM...(Wednesday night through Sunday) Issued at 333 PM CDT Sun Aug 5 2018 Our longer term forecast looks dry and warmer. Northwest mid level flow behind exiting Tuesday wave will remain in place Thursday before mid level ridge begins to build from the west into the Northern Plains. With main storm systems remaining well to our east and northwest, will keep the forecast dry despite the potential for isolated storms to fire in the heat of the day from time to time. Otherwise a gradual warming trend from the middle 80s into the lower 90s appears on track. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1221 AM CDT Mon Aug 6 2018 Regional radar showing narrow line of TSRA forming along a boundary extending from KDSN to KMCK with overall movement very gradual to the east. Thus KOMA most likely to see a some TSRA with in the next couple hours and have added a TEMPO group to reflect this. Low confidence whether narrow line of TSRA will hold together to make it into KLNK so have opted to not include. As for KOFK will keep VCTS going from the next couple hours until activity shifts east. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...DEE
Hazardous weather outlook, Aug 5, 3:44 PM CDT, 10 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 344 PM CDT Sun Aug 5 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 344 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms are expected during the evening across northeast Nebraska, mainly northwest of a Columbus to Onawa Iowa line. A few severe storms with large hail, damaging winds are possible. There is a small chance for an isolated, brief tornado as well. Another area of thunderstorms is expected to roll off the High Plains during the evening, then progress east and southeast across Nebraska overnight. A few severe storms with damaging winds are possible across eastern Nebraska and southwest Iowa well after midnight with these storms. Locally heavy rainfall could fall in northeast Nebraska tonight, with amounts of an inch or two possible by early Monday morning. More thunderstorms are possible Monday afternoon in southeast Nebraska and southwest Iowa along a cold front. There is a marginal risk for severe storms then. Minor flooding will continue along the Missouri River above Lewis and Clark Lake through tonight. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Scattered thunderstorms should continue Monday night into Tuesday morning, with a few strong to severe storms possible in southeast Nebraska and southwest Iowa. Flooding will continue along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in northeast Nebraska.
In the hours before
Local storm report, Aug 5, 9:29 PM CDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
929 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 6 N NORTH BEND 41.55N 96.76W
08/05/2018 E1.00 INCH DODGE NE TRAINED SPOTTER
&&Local storm report, Aug 5, 10:19 PM CDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1019 PM CDT SUN AUG 5 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 PM HAIL 5 SW MORSE BLUFF 41.39N 96.83W
08/05/2018 E0.75 INCH SAUNDERS NE PUBLIC
&&
PEARSONSpecial weather statement, Aug 5, 11:27 PM CDT, 2 hours 54 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1127 PM CDT SUN AUG 5 2018 NEZ033-060500- Cuming NE- 1127 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CUMING COUNTY UNTIL MIDNIGHT CDT... At 1127 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Beemer, or 29 miles southeast of Norfolk, moving east at 55 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... West Point, Beemer and 10 Miles West Of West Point. LAT...LON 4174 9701 4191 9702 4200 9658 4177 9658 TIME...MOT...LOC 0427Z 255DEG 46KT 4185 9689 DEWALD
Special weather statement, Aug 5, 11:46 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1146 PM CDT SUN AUG 5 2018
NEZ030-031-042-060515-
Madison NE-Platte NE-Boone NE-
1146 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON...
NORTHWESTERN PLATTE AND SOUTHEASTERN BOONE COUNTIES UNTIL 1215 AM
CDT...
At 1146 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Albion, or 34 miles west of Columbus, moving east at
55 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Albion, Newman Grove, St. Edward, Lindsay, Tarnov, Cornlea and The
Highway 14 And 56 Junction.
LAT...LON 4166 9812 4182 9755 4157 9748 4152 9780
4153 9781 4153 9788 4151 9790 4151 9804
4150 9804 4150 9805
TIME...MOT...LOC 0446Z 255DEG 49KT 4160 9799
DEWALDSpecial weather statement, Aug 6, 12:18 AM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 1218 AM CDT MON AUG 6 2018 IAZ043-060545- Monona IA- 1218 AM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONONA COUNTY UNTIL 1245 AM CDT... At 1217 AM CDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Ute, or 25 miles west of Denison, moving east at 50 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Ute, Mapleton and Castana. LAT...LON 4199 9592 4217 9594 4220 9567 4199 9567 TIME...MOT...LOC 0517Z 265DEG 42KT 4209 9584 MEAD
Special weather statement, Aug 6, 2:21 AM CDT, 0 minutes before
Special Weather Statement National Weather Service Omaha/Valley Nebraska 221 AM CDT MON AUG 6 2018 IAZ055-056-NEZ034-045-060745- Shelby IA-Harrison IA-Burt NE-Washington NE- 221 AM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR HARRISON...WEST CENTRAL SHELBY... SOUTHEASTERN BURT AND NORTH CENTRAL WASHINGTON COUNTIES UNTIL 245 AM CDT... At 221 AM CDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Mondamin, or 34 miles north of Omaha, moving east at 45 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Logan, Mondamin, Persia, Modale, Pisgah, Woodbine, Dunlap, Magnolia, Little Sioux, Schaben Park, Willow Lake Recreation Area and Historical Village Welcome Center. LAT...LON 4160 9619 4182 9620 4185 9554 4156 9554 TIME...MOT...LOC 0721Z 268DEG 39KT 4176 9597 MEAD
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 9:01 PM CDT | Special Weather Statement | OAX | Dodge | 29 min |
| Aug 5, 9:10 PM CDT | Severe Thunderstorm Warning | OAX | Dodge | 35 min |
| Aug 5, 10:04 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Dodge, Saunders | 26 min |
| Aug 5, 11:27 PM CDT | Special Weather Statement | OAX | Cuming | 33 min |
| Aug 5, 11:46 PM CDT | Special Weather Statement | OAX | Platte | 29 min |
| Aug 6, 5:50 PM CDT | Special Weather Statement | OAX | Otoe | 25 min |
| Aug 6, 6:10 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 35 min |
| Aug 6, 6:32 PM CDT | Special Weather Statement | OAX | Richardson | 28 min |
| Aug 6, 12:18 AM CDT | Special Weather Statement | OAX | Monona | 27 min |
| Aug 6, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Page | 50 min |
Nearby
Special Weather Statements in Iowa, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.